What is Fentanyl?
Fentanyl is a strong synthetic opioid that helps to treat patients suffering from chronic pain. This substance is similar to morphine, however, is 50-100 times stronger. Doctors and health care providers tend to only turn to using fentanyl when a patient has built up a tolerance to other opioids.
To increase the potency of other drugs, like heroin, this drug can be “cut” or laced with fentanyl.
What Does it Mean for a Drug to be “Cut?”
Drugs are “cut” when another substance is used in addition to the original drug in order to stretch out the supply of the product. Cutting drugs with others can also change the properties and strength.
Like the example above, lacing heroin with fentanyl will create a stronger potency. This may sound appealing, however, lacing anything with this substance can be extremely dangerous and can cause overdose or death.
The Dangers Associated with “Cut” Drugs
Fentanyl is a very strong opioid and can cause respiratory depression, constipation, sedation, tolerance, addiction, overdose, and even death. When it is used on its own or in combination with other drugs it can be extremely harmful to the user. This is why when cutting a drug with fentanyl there are many dangers that come along.
More often than not, when cutting any drug with this substance, the altered substance creates a different high on the body. Due to this, the highs can lead to many negative side effects. Without being aware that a drug is cut with fentanyl can lead to accidental overdose, unexpected side effects, or an allergic reaction.
How Does MDMA Laced with Fentanyl Lead to Breath Cessation?
When MDMA is laced with fentanyl the user is exposed to the dangerous and potentially deadly side effects. In addition, MDMA also creates a heightened sense of euphoria and can increase your heart rate which, when combined with fentanyl, could cause many other side effects such as breath cessation. This combination lowers the user’s respiration, blood pressure, heart rate, as well as body temperature.
When fentanyl is mixed with stimulants such as amphetamines, they specifically target the brain chemicals dopamine and norepinephrine. Taking a stimulant and depressant at the same time can create a false sense of stability and safety and causes conflicting messages to the central nervous system and brain. The body is wanting to speed up, as well as slow down at the same time. Thus, causing your breathing to rapidly slow down or halt altogether.
Symptoms Associated with Fentanyl Overdose
Symptoms of an overdose on fentanyl and other opioids can include:
- Decreased respiration
- Loss of consciousness/unresponsive
- Blue skin/ lip color
- Extremely high blood pressure
- Panic Attacks
How Does it Lead to Heart Attack?
Taking a stimulant and depressant at the same time can create a false sense of stability and safety and causes conflicting messages to the central nervous system and brain. The cardiovascular, respiratory, and central nervous systems receive mixed messages to speed up and slow down. This can send your heart into cardiac arrest causing a heart attack.
Drugs Laced with Fentanyl
Fentanyl can come in various forms, consistencies, and colors, making it hard to identify. Fentanyl is virtually undetectable because it is odorless, tasteless, and a very small amount can cause an overdose. Because fentanyl is so hard to detect, many dealers lace their substances without letting the consumer know.
If you are unsure if the drug you are taking contains fentanyl there are testing kits, FTS, that can determine this for you. Originally used for urinalysis, these test strips can now effectively detect the presence of fentanyl in altered substances.
Are You Seeking Out Help?
If you or someone you know is suffering from addiction and are ready to seek out help, contact us at Harm Reduction Center in Palm Beach, Florida. We have a full staff of knowledgeable individuals that are available to answer any questions you may have and to help guide you through the process of recovery. At Harm Reduction Center we utilize proven and effective treatment options such as MAT, group therapies, and EMDR. We recognize recovery looks different for everyone and we will stand by you as you or your loved one walks this journey.